Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Goodland, KS

April 22, 2010Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Apr 22, 2010, 5:31 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2010, 5:31 PM MDT (23:31 UTC)
Expired
Apr 22, 2010, 8:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:12 PM MDTFLASH FLOOD12 N Firstview, COBETWEEN COUNTY ROADS 34 AND 38 ON COUNTY ROAD DD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WGUS53 KGLD 222331
FFWGLD
COC017-063-125-230230-
/O.NEW.KGLD.FF.W.0003.100422T2331Z-100423T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU APR 22 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 830 PM MDT

* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHUNE...IDALIA...JOES...KIRK...STRATTON AND VONA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3981 10266 3982 10216 3886 10244 3885 10289

$$

FOLTZ
1 follow-up statement
843 
WGUS73 KGLD 230154
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT THU APR 22 2010

COC017-063-125-230230-
/O.CON.KGLD.FF.W.0003.000000T0000Z-100423T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-YUMA CO-
754 PM MDT THU APR 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN YUMA...CENTRAL
KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES UNTIL 830 PM MDT...

AT 754 PM MDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS 
OCCURRING IN NORTHERN CHEYENNE COUNTY. FLOODING WAS ALSO REPORTED 
NEAR STRATTON. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BETHUNE...
IDALIA...JOES...KIRK...STRATTON AND VONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3981 10266 3982 10216 3886 10244 3885 10289

$$

FOLTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 5:25 PM MDT, 6 minutes earlier.

Area forecast discussion, Apr 22, 5:25 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
525 PM MDT THU APR 22 2010

FOR THE 00Z TAFS...VFR CONDITIONS WILL PERSIST OVER MCK THROUGH THE
EVENING HOURS...WITH MVFR CONDITIONS OVER GLD. MAIN AVIATION
CONCERNS WILL BE POTENTIAL FOR IFR CONDITIONS TO BUILD BACK IN OVER
BOTH TERMINALS AFTER 06Z...THEN THUNDERSTORMS DEVELOPING AFTER 08Z
AT BOTH TERMINALS. NAM GUIDANCE HINTS AT DEVELOPMENT OF LIFR
CONDITIONS OVER BOTH TERMINALS...HOWEVER WITH HIGHER WIND SPEEDS
THAN LAST FEW NIGHTS...AND INCREASED MIXING WITH RAIN AFTER 08Z...I
FEEL NAM BOUNDARY LAYER RH MAY BE OVERDONE AND IFR IS MORE LIKELY.
IN REGARDS TO PRECIPITATIONS...I CURRENTLY HAVE MORE CONFIDENCE IN
RAIN/THUNDERSTORMS DEVELOPING OVER GLD TERMINAL...WITH MORE
UNCERTAINTY OVER MCK IN REGARDS TO TIMING AND COVERAGE...SO HAVE
LEFT VCTS IN FOR MCK AT THIS TIME.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL,
DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON
AND EVENING.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY
NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH
OF INTERSTATE 70 THROUGH THE EVENING HOURS.

AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT,
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO
SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 22, 4:54 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          2 W KIT CARSON          38.76N 102.83W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            LASTED 3 MINUTES

&&

HENDERSON
Local storm report, Apr 22, 4:56 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             KIT CARSON              38.76N 102.80W
04/22/2010  E1.00 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

HENDERSON
Local storm report, Apr 22, 5:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          1 W KIT CARSON          38.76N 102.81W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            BRIEF TORNADO

&&

HENDERSON
Local storm report, Apr 22, 5:05 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N KIT CARSON          38.79N 102.80W
04/22/2010  M2.50 INCH       CHEYENNE           CO   STORM CHASER

            MOSTLY GOLFBALL SIZED BUT A FEW 2 TO 2.5 INCHES

&&

HENDERSON
Local storm report, Apr 22, 5:14 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TORNADO          8 WNW FIRSTVIEW         38.86N 102.68W
04/22/2010                   CHEYENNE           CO   STORM CHASER

            RAIN WRAPPED

&&

HENDERSON
Local storm report, Apr 22, 5:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
04/22/2010  E1.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

            WINDOWS IN HOUSE BROKEN OUT

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:02 AM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Apr 22, 1:41 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Apr 22, 3:56 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Apr 22, 4:10 PM MDTTornado WarningGLDCheyenne35 min
Apr 22, 4:11 PM MDTTornado WarningGLDCheyenne34 min
Apr 22, 4:23 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
Apr 22, 4:39 PM MDTTornado WarningGLDCheyenne, Kit Carson18 min
Apr 22, 4:43 PM MDTTornado WarningGLDCheyenne32 min
Apr 22, 5:08 PM MDTTornado WarningGLDCheyenne, Kit Carson37 min
Apr 22, 5:19 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma34 min
Apr 22, 5:42 PM MDTTornado WarningGLDCheyenne, Kit Carson33 min
Apr 22, 5:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.